Ask a doctor

Arthroscopic Knee Surgery & Accutane

I am having arthroscopic knee surgery in 3 weeks to remove a piece of torn meniscus. I am currently on accutane – should I stop taking it?

Doctor Answers (2)

Accutane and surgery

+1

Accutane can cause poor wound healing and scarring so it would be best to stop the drug if you are having knee surgery. Remember it stays in the system for about a month. Of course, discuss this with you treating doctors.


New York Dermatologist
3.5 out of 5 stars 9 reviews

Accutane and arthrosopic knee surgery

+1

It would seem prudent to discontinue the Accutane prior to any surgical procedure including knee surgery.  Accutane seems to be associated with delayed wound healing and hypertrophic scar formation.

Any such decision to discontinue Accutane, however, should be made in consultation with both your treating dermatologist as well as your orthopaedic surgeon.  They may have a different opinion on the matter.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.